RENEW OR SUBSCRIBE TO PPM
Subscription is FREE for qualified healthcare professionals in the US.

Statin Side Effects Arise in Response to Heightened Awareness

May 8, 2017
The nocebo effect. Patients in an unblinded study reported more muscle symptoms after being warned of the small but possible side effects when taking a statin.

Interviews with Peter Sever, PhD, FRCP, and David E. Brawler, PhD, LAc

Statins prescribed to treat high cholesterol are known to have several possible side effects, including muscle pain and weakness, erectile dysfunction, sleep disturbance, and cognitive issues.

Certain side effects of statin use may manifest only when the patient is aware that they may occur,1 according to a study in The Lancet.

The nocebo effect—coined for occasions when patients report symptoms only after they have been made aware that they are taking a drug that may cause such symptoms—is not new, according to the senior author, Peter Sever, PhD, FRCP, a professor at University College, London.

“If you warn patients [of potential adverse effects], there’s a much greater chance they’ll develop those same side effects,” he told Practical Pain Management. “This has been widely known...for many years, but the reason for this occurence is now better understood.”

For instance, participants in the unblinded trial reported muscle-related symptoms at a rate 41% higher than those in the blinded trial. There was no difference in reported muscle symptoms between the statin-takers and those taking the placebo in the blinded trial.

Some patients report leg cramping after starting on statins—but only 1 in 10,000 patients on statins will develop myopathy.

Adverse Events Rise with Anticipation

Approximately 1 in 10,000 people taking statins will develop a myopathy that causes muscle pain and weakness, according to Dr. Sever. The remaining patients, he said, might experience muscle pains due to overexertion or normal aging.

“The problem is that patients ascribe those pains to the drug because they’ve heard or been told that statins are associated with muscle aches and pains,” he said. “[There are] a number of people for whom psychological factors influence their perception of pain.”      

David Brawler, PhD, another pain specialist, agreed that there is a challenge in teasing out the origin of the reported pain.

“There’s an old saying, ‘whatever you give attention to grows,’” said David E. Brawler, PhD, LAc, a neuroscientist and acupuncturist who treats patients in his Los Angeles and Malibu, California offices.

“Subjects in a blinded study might easily dismiss a slight increase in muscle pain or weakness as a routine result of the day’s activities and stressors, but when subjects are told in advance that muscle pain or weakness might be a side effect of the medication they were given, they will tend to look out for it, and once they start to anticipate such symptoms, the symptoms tend to occur.”

To be clear, the pain that patients complain about does exist, said Dr. Sever—the feeling is not all in their heads. The compelling question is what may explain the pain: Is it the statin? Some other condition? Or, is it simply awareness that the statin might cause the pain that brings it on?        

Need for Re-Educating Pain Patients

The first step in trying to assess the significance of pain complaints is to try to identity an origin of the reported pain—not always an easy task, he said.

“If you are a pain specialist, you have to be able to distinguish between pain that arises from a physical, organic cause, such as arthritis, as opposed to a pain that may have a psychological factor contributing to it,” he told Practical Pain Management. When a patient’s reported pain is not severe or specific, consider that a clue that is may be nocebo response.

“The vaguer [these complaints] are, the more we should consider that there may be psychological factors,” said Dr. Sever. However, determining that a patient’s pain is psychological and not a response to or side effect of a medication doesn’t mean he or she will readily agree to stay on the drug.1

Dr. Sever offers a few recommendations to guide a physicians powers of reasoning and persuasion to re-educate your pain patients and keep them on the most appropriate treatment:

  • Explain risks and benefits without preaching. “Doctors don’t like to tell patients that they’re wrong,” noted Dr. Sever, especially when confronted with patients who are absolutely convinced their medication is causing side effects. "It’s your job to acknowledge the small risk involved in taking a particular drug while emphasizing the great benefit it offers in terms of lowering the chance of developing an illness or disease."
  • Assess the patient’s true risk. If a patient, for example, has somewhat elevated cholesterol levels but otherwise isn’t at especially high risk of cardiovascular problems, you might suggest stopping statins for a while, then starting again on a lower dose to see if the muscle issues abate. But if a patient is overweight, with diabetes and high blood pressure, it’s crucial that you emphasize the importance of staying on the statin. “What you don’t want is that people at high-risk stop taking the drug,” Dr. Sever said, adding that statins prevent 80,000 heart attacks and strokes in Britain alone every year.  
  • Acknowledge the fear, and use facts to quell it. Rightly or not, many medications have gotten a bad rap among patients because of potential side effects. “A lot of patients are scared of taking them,” Dr. Sever said. He suggests explaining that side effects may be more uncommon than the media has led people to believe. “It’s all about education. The more you reassure patients, the better," he said.      

Background on the ASCOT-LLA Study

Researchers at the National Heart and Lung Institute at Imperial College, UK examined data from studies of more than 10,000 patients participating in the lipid-lowering arm of the Anglo-Scandinavian Cardiac Outcomes Trial—Lipid-Lowering Arm (ASCOT-LLA).1

ASCOT-LLA participants, who were diagnosed with high blood pressure and at least 3 other cardiovascular risk factors, were randomly assigned to a statin-taking cohort or a placebo-taking group.1 A later extension of ASCOT-LLA had all participants knowingly taking a statin. 

Last updated on: May 8, 2017
Continue Reading:
The Comorbidity of Chronic Pain and Mental Health Disorders: How to Manage Both
SHOW MAIN MENU
SHOW SUB MENU